Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

May 28, 2021Baldwin County, Alabama

NWS Mobile, AL issued this special weather statement at May 28, 2021, 9:32 PM CDT for Baldwin County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 9:32 PM CDT (02:32 UTC)
Expired
May 28, 2021, 10:15 PM CDT
In force
43 min
Issued by
NWS Mobile, AL

County Baldwin County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS84 KMOB 290232
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
932 PM CDT Fri May 28 2021
 
ALZ264-290315-
Baldwin Central AL-
932 PM CDT Fri May 28 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN COUNTY UNTIL 1015 PM CDT...

At 931 PM CDT, the strong thunderstorm was located over Loxley,
moving southeast at 10 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Foley, Robertsdale, Loxley, Summerdale and Silverhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 8786 3072 8775 3057 8746 3053 8751
      3052 8751 3037 8767
TIME...MOT...LOC 0231Z 311DEG 11KT 3063 8777 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 28, 6:30 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 28, 6:30 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
630 PM CDT Fri May 28 2021

.AVIATION...
00Z issuance...Scattered showers and storms extending from extreme
southeast Mississippi to Wilcox county Alabama, oriented along a
prefrontal trof, will progress eastward and diminish this
evening, eventually exiting east of the area around 7Z. Southwest
winds around 10 knots switch to the northwest 5 to 10 knots in the
wake of the prefrontal trof, then become northerly on Saturday.
VFR conditions are expected to prevail outside of the showers and
storms, with potential MVFR conditions accompanying the
precipitation. /29

&&

.PREV DISCUSSION... /issued 347 PM CDT Fri May 28 2021/

NEAR TERM UPDATE /Now Through Saturday/...Scattered convection
has initiated along and just ahead of the surface trough now
located over far inland SE MS and SW AL. Latest mesoanalysis shows
MLCAPES have increased to 1000-1500 J/kg over SE MS and coastal
AL, with MLCAPES of less than 500 J/kg over south central AL where
dewpoints have mixed out into the lower 60s. CAMs indicate that
the current convection could become a little more robust as it
moves east, especially over the southern half of the area where
the better instability is located. Also, the convection will be
aided by mid level height falls as an upper level trough begins to
move into the TN Valley. The convection will move east of I-65
this evening and should weaken by mid to late evening due to the
loss of daytime heating and diminishing instability.

The severe potential for this afternoon into early this evening
still looks limited. Effective bulk shear is 25 kt or less across
the area. However, forecast soundings do show pronounced low level
inverted V signatures that indicate the potential for some gusty
winds in any of the stronger cells. While a few gusts could be
strong, it appears the severe risk will be very limited and brief in
nature.

A small chance of a few showers or storms will linger across
southern and eastern portions of the area (south and east of I-65)
late tonight, with rain chances coming to an end by early Saturday
morning. Conditions will trend drier through the day as the cold
front pushes offshore in response to the upper trough becoming more
amplified and moving into the interior southeast and Mid Atlantic.
Dewpoints will drop into the 50s over much of the area by late
Saturday afternoon, with the exception of south of I-10. Highs will
still warm well into the 80s over the region. 34/JFB

SHORT TERM /Saturday night Through Monday night/...An upper level
trough pivots east across the Midwest and toward the East Coast over
the holiday weekend. The local area generally remains at the base of
this feature as it passes to our north. Zonal flow aloft turns
northwesterly by Sunday as the trough lifts northeast and a ridge
builds east out of the western Gulf. Meanwhile, a surface high
hovering over the Upper Midwest gradually builds into the eastern
half of the CONUS on Sunday and Monday in the wake of the front that
passes through the region in the near term.

The forecast remains dry through Memorial Day as drier mid- and low-
level air briefly filters into the area. Expect mild overnight lows
on both Saturday night and Sunday night in the wake of the front.
Sunday will be amazing weather-wise with low humidity, sunny skies,
and afternoon highs only topping out in the mid to low 80s across
much of the area. That said, temperatures begin to rebound by
Memorial Day with highs topping out in the upper 80s to low 90s
across inland communities. The sea breeze will likely keep the
coastal communities slightly cooler with temperatures topping out in
the mid 80s. We may also begin to see a slight uptick in moisture
across the Florida panhandle by Monday as an upper level low breaks
from the flow aloft in the eastern Gulf and winds at the surface
turn easterly to southeasterly as the surface high slides to our
northeast. 07/mb

EXTENDED TERM /Tuesday Through Friday/...Weak upper level flow
persists through Tuesday as an upper low slides deeper into the
Caribbean and a weak upper level ridge moves overhead. A trough
swings into the Plains through mid-week and slowly lifts into the
Midwest for the latter half of the work week. Meanwhile, the surface
high gradually slides further east into the western Atlantic and
southerly surface winds re-establish across the area. Moisture
quickly surges back into the area through the remainder of the week
due to the onshore winds. Showers and storms will be on the rise
Wednesday through Friday, but we could see widely scattered showers
as early as Tuesday afternoon across the eastern half of the area.
Temperatures remain toasty on Tuesday with highs topping out in the
mid to low 90s inland with mid to upper 80s along the coast.
Temperatures trend somewhat cooler through the remainder of the work
week due to increasing moisture and increasing rain chances. 07/mb

MARINE...Main marine concern will first be the potential for a few
storms with gusty winds impacting the bays and near shore Gulf
waters this evening. In addition, a moderate offshore flow develops
in the wake of a frontal passage with the strongest winds occurring
late Saturday night that could reach exercise caution levels (15-
20kt). 34/JFB

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, May 28, 9:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
932 PM CDT Fri May 28 2021

ALZ264-290315-
Baldwin Central AL-
932 PM CDT Fri May 28 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN COUNTY UNTIL 1015 PM CDT...

At 931 PM CDT, the strong thunderstorm was located over Loxley,
moving southeast at 10 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Foley, Robertsdale, Loxley, Summerdale and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 8786 3072 8775 3057 8746 3053 8751
      3052 8751 3037 8767
TIME...MOT...LOC 0231Z 311DEG 11KT 3063 8777

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:00 PM CDTSpecial Marine WarningMOB45 min
May 28, 10:59 PM CDTSpecial Weather StatementMOBEscambia46 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.